Nebraska, 2024

Blizzard in Nebraska, March 25, 2024

March 25, 2024 · NWS GLD · 2 events in 2 counties and zones

In the afternoon of the 24th, a strong low pressure system moved across the region, causing thunderstorms in the afternoon hours. As night fell, temperatures dropped and snow began falling as winds increased.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 24th, a strong low pressure system moved across the region, causing thunderstorms in the afternoon hours. As night fell, temperatures dropped and snow began falling as winds increased. A gust of 56 mph was recorded at the McCook ASOS. These winds and heavy snow caused blizzard conditions for about 4.5 hours according to the local EM. An injury was sustained due to a vehicle accident brought on by the blizzard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 25, 11:48 AM CST, 12 minutes earlier. Its key messages:

  • Winter storm will continue to affect the region through tonight. Blizzard conditions expected over much of northeast Colorado, northwest Kansas and southwest Nebraska, where travel will be difficult or impossible.
Area forecast discussion, Mar 25, 11:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1148 AM MDT Mon Mar 25 2024

.KEY MESSAGES...

- Winter storm will continue to affect the region through
  tonight. Blizzard conditions expected over much of northeast
  Colorado, northwest Kansas and southwest Nebraska, where
  travel will be difficult or impossible.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 315 AM MDT Mon Mar 25 2024

The main wx concern for the short term period remains on the current
blizzard/blizzard-like conditions going on across the area, for
additional snowfall and blowing snow due to wind gusts up to 50 mph
or higher at times.

Currently, cloudy skies along with snow continue to pinwheel from
north to south over the area. With a surface low off to our
east/southeast, winds area-wide remain northerly with gusts near 50
mph as of 200 AM MDT, and temps in the 20s.

The bulk of precip currently on radar is focused over eastern
portions of the area. This lines up well with the current positions
of the 850/700/500 mb lows from the latest RAP40 analysis. Strong
frontogenesis at 850mb is helping to enhance snowfall east as
moisture pinwheels into the region on the backside of the low
complex(850-500mb). They are pushing slowly eastward towards central
Kansas.

The latest CAMs (HRRR, RAP, NamNest) show some enhancement of
snowfall as the system continues a trek eastward through the day.
Some differences in areal coverage, but north central/northeastern
portions of the area stand to see the most additional snowfall
before things taper off this evening. While some areas in the
Blizzard Warning could see isolated gusts near 60 mph this morning,
overall top gusts from 12z Monday onward should peak into the 50-55
mph range. This will keep blowing snow concerns in the forefront,
especially along/north of I-70. Have continued the Blizzard Warning
as well as the Winter Wx Advisory with up to an additional 1-5
inches. Higher snowfall totals will occur in the blizzard area.

While some lingering snow showers will remain through 06z Tuesday in
the east, overall precipitation will taper off in tandem with the
stronger winds. This will allow for a strong surface ridge to begin
nosing south into the area tonight, clearing skies from west to east
into Tuesday morning. The result of the clearing skies and snowpack
on the ground will allow for below normal temperatures to occur area-
wide.

Going into Tuesday, the aforementioned ridge will continue its trek
south and east into the central Plains, before moving eastward on
Wednesday. Guidance shows another lee-side trough to set up midweek
as well. This will give the Tuesday-Wednesday timeframe mainly
precip free conditions with increasing temperatures by midweek as
surface winds trend southwest by Wednesday. Remaining snowpack may
impact temperatures, especially Tuesday. guidances shows a weak mid
level shortwave on Wednesday that may interact with the lee-side
trough to trigger at least some increased cloud cover in Colorado
with a low (15-20%) chance for some light rw/sw in western portions
of Yuma/Kit Carson/Cheyenne counties. Not looking for anything
impactful from this at this time.

For temps, daytime highs today will mainly range in the 20s, with a
few isolated areas around 30F. On Tuesday, mid 30s east through the
mid 40s west into Colorado. Going into Wednesday, warmer area-wide
with upper 40s to mid 50s expected.

Overnight lows tonight will drop into the single numbers to mid
teens above zero. The expected snowpack around the area may impact
the expected numbers by a couple degrees. For Tuesday night, mid
teens to mid 20s will give way to mid and upper 20s for Wednesday
night.

Wind chill readings for the overnight periods will be worse tonight
with single numbers below zero, Tuesday night single numbers to mid
teens above zero and for Wednesday night, mid and upper teens.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 210 AM MDT Mon Mar 25 2024

Ridge axis will move across the area on Thursday. Next system
will be digging along the west coast Friday and not move much
through the weekend. The downstream flow over the central plains
will be southwest to zonal. It is possible by late in the
weekend that the western system starts to move out which would
bring a chance for light showers, but models in poor agreement
and it may be dry the entire period. Otherwise, temperatures
will be above normal with highs in the 60s and 70s and lows
mainly in the 30s. Given the warm temperatures, afternoon
relative humidity will drop into the teens just about every day,
especially in western areas. However, wind speeds will be
marginal at best for fire weather concerns, with only Thursday
showing some potential to reach gusts of 25 mph or higher.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1126 AM MDT Mon Mar 25 2024

For KGLD and KMCK, winter storm will continue to impact the
terminals through ~06Z tonight as light snow falls periodically
and light snow already on the ground creates blowing snow and at
times ground blizzard conditions. Mainly MVFR ceilings through
about 05z-09z Tuesday then VFR. Visibility in snow and blowing
snow will range at times from 6SM down to 1/2SM. Winds,
northerly 20-30kts. Gusts to 45kts are possible through 01z
this evening before gradually decreasing to 20-30 kts overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until midnight MDT /1 AM CDT/ tonight for
     KSZ001>003-013-014.
     Winter Weather Advisory until midnight MDT /1 AM CDT/ tonight
     for KSZ004-015-016-027>029-041-042.
CO...Blizzard Warning until midnight MDT tonight for COZ090-091.
     Winter Weather Advisory until midnight MDT tonight for COZ092.
NE...Blizzard Warning until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...CC
AVIATION...KMK
Hazardous weather outlook, Mar 25, 2:26 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
226 AM MDT Mon Mar 25 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
226 AM MDT Mon Mar 25 2024 /326 AM CDT Mon Mar 25 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Blizzard Warning and Winter Weather Advisory remain in effect for
varying portions of the area through midnight tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate any
reports of severe weather, freezing rain and measured snowfall
amounts via telephone and social media.

In the hours before

Local storm report, Mar 25, 8:53 AM CST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
853 AM MDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     Snow             Winona                  39.06N 101.24W
03/25/2024  E4.0 inch        Logan              KS   Public

            3 to 4 inches snow estimated in Winona.

&&
Local storm report, Mar 25, 11:02 AM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1102 AM MDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     Blizzard         1 N Goodland            39.37N 101.71W
03/25/2024                   Sherman            KS   Public

            0 visibility with gusts of 45 mph.

&&
Local storm report, Mar 25, 11:04 AM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1104 AM MDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     Snow             4 S Bartley             40.20N 100.31W
03/25/2024  M2.0 Inch        Red Willow         NE   Public

            Report of 2 inches of snow, melted down to
            0.23 inches liquid.

&&
Local storm report, Mar 25, 11:12 AM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1112 AM MDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Blowing Dust     Gove                    38.96N 100.49W
03/24/2024                   Gove               KS   Public

            Video shared via social media (X) of blowing
            dust near Gove. Visibility estimated from
            video of 1/4 mile or less.

&&
Local storm report, Mar 25, 11:20 AM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1120 AM MDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Blizzard         1 SSW Quinter           39.06N 100.24W
03/25/2024                   Gove               KS   Public

            Report and video via social media (X).
            Blowing snow with intermittent whiteout
            conditions on I-70 near Quinter.

&&
Local storm report, Mar 25, 11:42 AM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1142 AM MDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     Snow             Goodland                39.35N 101.70W
03/25/2024  M3.3 Inch        Sherman            KS   Public

            Report of 3 and 1/4 inch snow.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Red Willow

When
March 25, 12:00 PM CST to 4:30 PM CST
Where
Red Willow forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Several vehicles involved in an accident on Highway 34 due to a semi that slid into the ditch. 1 minor injury occurred near 2:43 pm CST. Whiteout conditions were observed over a span of 4.5 hours. The McCook ASOS reported wind gusts near 55 mph for four hours. Visibility was down to 200 ft at times. Initial visibility reductions from ground blizzard followed by additional snowfall combining with ground snow during the afternoon.

Key Impacts: whiteout conditions, hazardous travel.

Blizzard, Hitchcock

When
March 25, 12:00 PM CST to 4:30 PM CST
Where
Hitchcock forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

This county's event is largely based off reports from western Red Willow county. Whiteout conditions were observed over a span of 4.5 hours. The McCook ASOS reported wind gusts near 55 mph for four hours. Visibility was down to 200 ft at times. Initial visibility reductions from ground blizzard followed by additional snowfall combining with ground snow during the afternoon.

Key Impacts: whiteout conditions, hazardous travel.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160503, 1160504.